Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 269, NWS Dodge City, KS

July 15, 1998Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1998, 2:38 PM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1998, 2:38 PM CDT (19:38 UTC)
Expired
Jul 15, 1998, 3:25 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WUUS1 KDDC 151939 RRA
SVRDDC
KSC007-152025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT WED JUL 15 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 325 PM CDT

* AT 236 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTH OF KIOWA MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  KIOWA                        BY 250 PM CDT
  HARDNTER                     BY 315 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER
THAN 1 INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

GERARD/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:58 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 3:58 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT WED JUL 15 1998

MAIN PROBLEMS WITH THIS SHIFT WERE FACILITY A/C PROLEMS FIRST 2 HOURS OF
SHIFT...THEN PLAYING CATCH UP WHILE WATCHING MARGINAL SEVERE
CONVECTION ACROSS MUCH OF WESTERN 1/3RD OF CWA.

QUICK ANALYSIS OF 08Z SFC MAP SHOWS TROUGH ACROSS NEBRASKA
ORIENTED NE TO SW...WITH A CONVECTIVELY INDUCED LOW PRESSURE
CENTER OVER EXTREME WEST-CENTRAL KANSAS.  CONVECTION HAS BEEN
SLOW TO ADVECT ANYWHERE BUT RATHER FEED INTO MOIST SOUTHEAST INFLOW.
SO...WILL PEEL OFF W COUNTIES FOR MORNING CONVECTION ENDING
EARLY...THEN KEEP LOW 20-40 POPS GOING FOR LATE AFTN
REDEVELOPMENT.

TEMPS SHOULD BE MAINLY IN MID 90 RANGE TODAY WITH WARMEST IN SE
ZNS.  WEAKLY ORGANIZED COLD FRONT IN NRN PLAINS WILL FILTER
SOUTHWARD TOWARD EVENING...TEAMING UP WITH ABOVE MENTIONED TROF
AND THEN PUSH SOUTHWARD TONIGHT INTO THE OKLAHOMA PANHANDLE.  THIS WILL
RESULT IN A NW-NE WINDSHIFT ACROSS CWA...AND THEN WITH NE FLOW ON
THURS...HIGH TEMPS TO BE ABOUT A CATEGORY COOLER...IN 90 TO 95 RANGE.
WITH ALL THE RESIDUAL MOISTURE AROUND...WILL KEEP SMALL POPS GOING
EVERYWHERE BUT WITH 30 POPS IN SE ZNS WHERE DEW PTS TO STILL BE NEAR 70.

ONLY CHANGES TO EFP ATTM ARE SLIGHT WORDING CHANGES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 096/069 093/070 096 222
GCK 095/068 095/069 096 322
EHA 095/065 093/065 097 422
LBL 096/069 095/070 097 322
HYS 096/067 094/069 097 233
P28 098/071 096/073 098 232

.DDC...NONE.

BURKE

In the hours before

Special weather statement, Jul 15, 11:30 AM CDT, 3 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT WED JUL 15 1998

A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON
WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS.

SYNOPSIS:  AN UNORGANIZED WEATHER PATTERN WILL STILL CONDUCIVE TO A FEW
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  OF IMMEDIATE CONCERN IS A
SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN
PARTS OF MORTON AND STEVENS COUNTY.  THESE STORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS
AFTERNOON.

ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF
OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF
THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS.
ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE
CITY TO NEAR MEDICINE LODGE.  ALTHOUGH AN ISOLATED STORM COULD BECOME
STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED
AREAS OF VERY HEAVY RAINFALL.

ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE
THUNDERSTORMS WILL BE POSSIBLE.  ALTHOUGH NOT ON AN ORGANIZED SCALE...A
FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT
WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS

HUTTON
Special weather statement, Jul 15, 11:30 AM CDT, 3 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT WED JUL 15 1998

A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON
WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS.

SYNOPSIS:  AN UNORGANIZED WEATHER PATTERN WILL STILL CONDUCIVE TO A FEW
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  OF IMMEDIATE CONCERN IS A
SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN
PARTS OF MORTON AND STEVENS COUNTY.  THESE STORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS
AFTERNOON.

ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF
OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF
THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS.
ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE
CITY TO NEAR MEDICINE LODGE.  ALTHOUGH AN ISOLATED STORM COULD BECOME
STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED
AREAS OF VERY HEAVY RAINFALL.

ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE
THUNDERSTORMS WILL BE POSSIBLE.  ALTHOUGH NOT ON AN ORGANIZED SCALE...A
FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT
WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS

HUTTON
Special weather statement, Jul 15, 11:46 AM CDT, 2 hours 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 AM CDT WED JUL 15 1998

A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON
WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS.

SYNOPSIS:  AN UNORGANIZED WEATHER PATTERN WILL STILL BE CONDUCIVE TO A
FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  OF IMMEDIATE CONCERN IS A
SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN
PARTS OF MORTON AND STEVENS COUNTY.  THESE STORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS
AFTERNOON.

ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF
OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF
THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS.
ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE
CITY TO NEAR MEDICINE LODGE.  ALTHOUGH AN ISOLATED STORM COULD BECOME
STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED
AREAS OF VERY HEAVY RAINFALL.

ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE
THUNDERSTORMS WILL BE POSSIBLE.  ALTHOUGH NOT ON AN ORGANIZED SCALE...A
FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT
WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:15 AM CDTFlash Flood WarningDDCGrant, Stanton, Stevens4 hr
Jul 15, 11:15 AM CDTFlash Flood WarningDDCMorton4 hr
Jul 15, 1:51 PM CDTSevere Thunderstorm WarningDDCBarber49 min
Jul 15, 5:35 PM CDTSevere Thunderstorm WarningDDCGray50 min
Jul 15, 6:13 PM CDTSevere Thunderstorm WarningDDCFord47 min
Jul 15, 6:26 PM CDTSevere Thunderstorm WarningDDCFinney, Gray64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.